Vermont, 2011Flood in Vermont, May 16 to 17, 2011
May 16 to 17, 2011 · NWS BTV · 1 event in 1 county or zone
A stalled frontal system provided the focus for prolonged rainfall from May 15 to May 17. and ran off into rivers that remained swollen from above normal springtime rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal system provided the focus for prolonged rainfall from May 15 to May 17. Over two inches of rain fell on saturated soils...and ran off into rivers that remained swollen from above normal springtime rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 16, 6:46 AM EST, 54 minutes earlier.
Area forecast discussion, May 16, 6:46 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
746 AM EDT MON MAY 16 2011
.SYNOPSIS...
A LOW PRESSURE AREA OVER THE MID ATLANTIC REGION WILL CONTINUE TO
FEED MOISTURE NORTHWARD INTO THE REGION TODAY AND THROUGH THE
REMAINDER OF THE WEEK...BRINGING SHOWERY PRECIPITATION TO THE
NORTH COUNTRY THROUGH THE END OF THIS WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 708 AM EDT MONDAY...FORECAST REMAINS ON TRACK FOR TODAY WITH
OCCASIONAL SHOWERS AND COOL TEMPERATURES. STEADIER PRECIP HAS
REDEVELOPED OVER MUCH OF THE REGION THIS MORNING AS LATEST
SATELLITE TRENDS SHOW INCREASED CONVECTIVE DEVELOPMENT ALONG A
FRONTAL BOUNDARY TO OUR SOUTH. DEEP MOISTURE PLUME LOOKS TO BE
DIRECTED RIGHT AT THE NORTH COUNTRY TODAY SO WE'RE LIKELY TO SEE
ON AND OFF SHOWERS THROUGH THE DAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
AS OF 507 AM EDT MONDAY...A CLOSED UPPER LOW WILL CONTINUE TO
LINGER ACROSS THE EASTERN PORTION OF THE U.S. AS THE REGION WILL
REMAIN UNDER A BLOCKING PATTERN...WITH SHOWERS LIKELY THROUGH THE
PERIOD. HAVE USED A BLEND OF THE NAM AND GFS MOS GUIDANCE FOR MAX
AND MIN TEMPERATURES THROUGH THE PERIOD. A RATHER GLOOMY WEEK
AHEAD ACROSS THE REGION.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 415 AM EDT MONDAY...UNSETTLED WEATHER WILL CONTINUE FOR
MUCH OF THE EXTENDED FORECAST AS THE NORTH COUNTRY REMAINS UNDER
THE INFLUENCE OF A PESKY SLOW MOVING LOW PRESSURE SYSTEM.
VERTICALLY STACKED LOW PRESSURE OVER THE OHIO/TENNESSEE RIVER
VALLEY REGION TUESDAY NIGHT WILL SLOWLY TRUDGE NORTHEAST THROUGH
THE END OF THE WEEK...CENTERING OVER SOUTHERN NEW ENGLAND BY
SATURDAY. DECENT SOUTHERLY MOISTURE PLUME WILL CONTINUE ACROSS
THE REGION TUESDAY NIGHT THROUGH WEDNESDAY...BUT THE FARTHER THE
SYSTEM MOVES EAST GOING INTO THURSDAY AND FRIDAY...THE BEST
MOISTURE PROGS SHIFT EAST AS WELL OFF THE ATLANTIC COAST. IN
FACT...THERE ARE INDICATIONS OF A POSSIBLE MID LEVEL DRY SLOT
THURSDAY WHICH MAY BRING A MIX OF SUN AND CLOUDS. WITH A MOISTURE
ATMOSPHERE IN PLACE...A LITTLE SUNSHINE AND HEATING WOULD CREATE
THE POSSIBILITY OF A FEW THUNDERSTORMS...AND MODELS SUPPORT THIS
AS WELL SHOWING SOME WEAK SURFACE INSTABILITY. AS THE UPPER LOW
BECOMES MORE CENTERED OVER NEW ENGLAND FRIDAY INTO SATURDAY
MOISTURE BECOMES MORE AND MORE THIN WITH LESSENING CHANCES FOR
PRECIP. BY SUNDAY...A WEAK RIDGE TRIES TO MAKE ITS WAY INTO THE
REGION...FINALLY DRYING THINGS OUT. GFS AND ECMWF DIFFER IN THE
TIMING OF THIS RIDGE WITH THE ECMWF OFFERING A SLOWER ARRIVAL
MORE INTO THE EARLY PART OF NEXT WEEK. COULD CERTAINLY SEE THIS
PLAYING OUT...BUT WILL KEEP WITH THE MORE OPTIMISTIC GFS AT THIS
TIME. WITH GENERALLY CLOUDY SKIES AND PRECIP AROUND THROUGH THE
PERIOD...OVERNIGHT MIN TEMPS WILL BE GENERALLY ON THE MILD SIDE
OF NORMAL...WITH MAX TEMPS GENERALLY RIGHT AROUND NORMAL.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
THROUGH 12Z TUESDAY...COMPOSITE RADAR LOOP AT 11Z MONDAY SHOWING
PRECIPITATION BECOMING MORE SHOWERY IN NATURE ACROSS THE REGION...
ESPECIALLY ACROSS NORTHERN NEW YORK AND WESTERN VERMONT...WITH
CONDITIONS MAINLY MVFR WITH SOME AREAS OF IFR...AND SOME LOCAL VFR.
EXPECTING THIS TO CONTINUE THROUGH THE PERIOD. THE HIGHER TERRAIN
OF THE ADIRONDACKS AND GREEN MOUNTAINS WILL BE OBSCURED IN CLOUDS
THROUGH THE PERIOD. EXPECTING WIND GUSTS AT OR ABOVE 20 KNOTS
ACROSS THE SAINT LAWRENCE VALLEY OF NORTHERN NEW YORK THROUGH THE
PERIOD...AS SURFACE PRESSURE GRADIENT WILL REMAIN TIGHT OVER THIS
REGION.
OUTLOOK 12Z TUESDAY THROUGH FRIDAY...
12Z TUESDAY THROUGH FRIDAY...SCATTERED AND SHOWERY PCPN THROUGH
THE PERIOD WITH PERIODS OF DRY WEATHER. CIGS VFR/MVFR WITH
LOCALIZED IFR IN HEAVIER SHOWERS AND POSSIBLE THUNDER.
&&
.HYDROLOGY...
AS OF 415 AM EDT MONDAY...OCCASIONAL RAIN SHOWERS ACROSS THE
REGION TODAY...BRINGING STORM TOTAL RAINFALL AMOUNTS SINCE
SATURDAY TO 2-4 INCHES ACROSS MOST OF THE NORTH COUNTRY.
ADDITIONAL RAINFALL IS ALSO POSSIBLE TUESDAY AND WEDNESDAY AS
WELL. A FLOOD WATCH REMAINS IN EFFECT FOR ALL COUNTIES IN
NORTHERN NY...AS WELL AS NORTHERN/CENTRAL VT EXCEPT GRAND ISLE
COUNTY UNTIL 00Z TUESDAY. REFER TO FLOOD WATCH STATEMENT AND ANY
ONGOING WARNING/ADVISORY STATEMENTS FOR ADDITIONAL DETAILS AS
HYDRO THREAT EVOLVES. SPECIFIC RIVER AND LAKE CHAMPLAIN
CONDITIONS FORECASTS CAN BE VIEWED ON OUR WEBSITE AT
WEATHER.GOV/BTV...THEN CLICK ON /RIVERS AND LAKES/.
&&
.MARINE...
AS OF 415 AM EDT MONDAY... LAKE LEVEL: CURRENT OBSERVATIONS THIS
MORNING INDICATE THE LAKE HAS BEGUN TO RISE ONCE AGAIN DUE TO THE
2-3" OF RAINFALL THAT HAS FALLEN ACROSS THE CHAMPLAIN BASIN SINCE
SATURDAY MORNING. AS RUNOFF FROM BASIN RIVERS AND STREAMS OCCURS
OVER THE NEXT FEW DAYS...THE LAKE LEVEL IS FORECAST TO CONTINUE
TO RISE...CRESTING NEAR 102.5 FEET ON WEDNESDAY MAY 25TH. AT THIS
TIME...THE ANTICIPATED RISE AND CREST IS EXPECTED TO BE BELOW
WHAT WAS OBSERVED ON MAY 6TH...AS SEASONAL INCREASE IN ACTIVE
VEGETATION AND REDUCED MOUNTAIN SNOWMELT RESULT IN LESS AVAILABLE
RUNOFF. THOSE WITH INTERESTS ALONG LAKE CHAMPLAIN SHOULD
CAREFULLY MONITOR FORECASTS DURING THE NEXT SEVERAL DAYS.
WIND/WAVE FORECAST: NORTH WINDS WILL CONTINUE ACROSS THE LAKE
TODAY STARTING AROUND 10 TO 15 KNOTS THIS MORNING...AND
INCREASING TO 15 TO 20 KNOTS THIS AFTERNOON. GENERAL WAVE HEIGHTS
OF 1 TO 3 FEET ARE EXPECTED...WITH THE HIGHEST WAVES OCCURRING
ACROSS SOUTHERN PORTIONS OF THE LAKE. SOME EROSION IS POSSIBLE
THROUGH TONIGHT DUE TO WAVE ACTION...ESPECIALLY ALONG NORTH
FACING SHORELINES. THE LAKE LEVEL WILL BE SLIGHTLY HIGHER ACROSS
THE SOUTHERN HALF OF THE LAKE (2-5 INCHES) DUE TO
CHANNELING/SEICHE EFFECTS.
FOR MORE INFORMATION ABOUT THE FLOODING CONDITIONS ON LAKE
CHAMPLAIN...PLEASE VISIT WWW.WEATHER.GOV/BTV/LAKE/FLOODINFO.PHP
(MUST USE LOWER CASE).
FOR BOATERS...MANY HAZARDS SUCH AS BREAKWATER AND OTHER ROCKS OR
OBSTRUCTIONS TO NAVIGATION MAY BE OBSCURED BY THE HIGH WATER
LEVELS ON THE LAKE. IN ADDITION...HIGH FLOW FROM RIVERS OVER THE
LAST MONTH HAS DELIVERED PLENTY OF DEBRIS INTO THE
LAKE...ESPECIALLY NEAR RIVER MOUTHS. LASTLY...THE NEAR-SHORE LAKE
TEMPERATURE HAS ONLY CLIMBED INTO THE 40S...WHICH COULD LEAD TO
POTENTIAL HYPOTHERMIC CONDITIONS IF FALLING IN THE WATER. DUE TO
THE ABOVE FACTORS... RECREATIONAL BOATING IS DISCOURAGED AT THIS
TIME.
&&
.CLIMATE...
BTV IS FAST APPROACHING THE WETTEST METEOROLOGICAL SPRING
(MARCH...APRIL...AND MAY) ON RECORD. THE CURRENT RECORD OF 15.46
INCHES WAS SET IN THE SPRING OF 1983. AS OF 12 AM MONDAY
(5/15)...BTV HAS RECEIVED 15.09 INCHES THIS SPRING WHICH IS CURRENTLY
2ND PLACE. WITH CONTINUED CHANCES FOR RAIN THROUGH THE WEEK...IT
SEEMS CERTAIN A NEW RECORD WILL BE REACHED.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH THIS EVENING FOR VTZ002>009-016>018.
NY...FLOOD WATCH THROUGH THIS EVENING FOR NYZ026>031-034-035-087.
&&
SYNOPSIS...WGH
NEAR TERM...LAHIFF
SHORT TERM...WGH
LONG TERM...LAHIFF
AVIATION...WGH/NEILES
HYDROLOGY...LAHIFF
MARINE...LAHIFF
CLIMATE...WFO BTV
Hazardous weather outlook, May 16, 3:19 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
419 AM EDT MON MAY 16 2011
NYZ026>031-034-035-087-VTZ002>009-016>018-170830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-
419 AM EDT MON MAY 16 2011
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERY PRECIPITATION IS EXPECTED TO CONTINUE ACROSS THE REGION
FOR THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
VTZ001-010>012-019-170830-
GRAND ISLE-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
419 AM EDT MON MAY 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHWEST
VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
SHOWERY PRECIPITATION IS EXPECTED ACROSS THE REGION TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERY PRECIPITATION IS EXPECTED TO CONTINUE THROUGH THE
REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Orleans
- When
- May 16, 7:40 AM EST to May 17, 6:30 PM EST
- Where
- Orleans County, 2.55 mi ESE of (Efk)newport Arpt to 1.87 mi ESE of (Efk)newport Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 44.891, -72.180
Excessive runoff from rainfall caused minor flooding on the Barton River. The river gage near Coventry Station went above its flood stage of 8.0 feet at 07:40 AM EST on May 16, and remained above flood until 18:30 PM EST on May 17. The river crested at 11:00 AM EST on May 16 from previous day's rainfall, then crested again on May 17 at 07:30 AM EST as a result of additional rain.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, May 16, 201154 kt wind · 7 events
- Hail and Damaging Winds in Virginia, May 16, 2011$5,000 · 1 in hail · 5 events
- Winter Storm and Winter Weather in California, May 16 to 18, 20113 events
- Coastal Flood in New York, May 16 to 17, 20113 events
- Flash Flooding in Virginia, May 16, 20113 events
- Heavy Snow in Washington, May 16, 20112 events
- Frost and Freeze in Alaska, May 16, 20112 events
- Hail in North Carolina, May 16, 20111 in hail · 2 events
- Flood in New York, May 16, 2011$5,000 · 1 event
- Flood in Maine, May 16 to 18, 20111 event
- High Wind in Montana, May 16, 20111 event
- Flood in Oregon, May 16 to 24, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309026.